South Dakota, 2016

Damaging Winds in South Dakota, September 4, 2016

September 4, 2016 · NWS UNR · 5 events in 4 counties and zones

A line of severe thunderstorms developed over Oglala Lakota County and tracked east across Jackson and Bennett Counties. Wind gusts of 60 to 65 mph were reported with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over Oglala Lakota County and tracked east across Jackson and Bennett Counties. Wind gusts of 60 to 65 mph were reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 4:05 PM MST, 5 minutes earlier.

Area forecast discussion, Sep 4, 4:05 PM MST, 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT SUN SEP 4 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 207 PM MDT Sun Sep 4 2016

Mean western conus trough and associated impulses will continue
to affect the region in the period. A potent front side impulse is
in the process of advecting toward the region this afternoon with
flow increasing in the mid levels ahead of this feature.
Destabilization will continue this afternoon and evening with
convection developing and becoming more numerous through evening.
Strong flow will support deep layer shear in excess of 50 knots
with mean ll cape of 1-2.5 KJ/Kg, highest over scentral
SD...supporting a good chance of severe storms over the se half.
Initial convection over the far sw will likely be single
cell/supercells. Convection will quickly organize into a linear
connective system (given wind profiles aloft) with large hail and
damaging winds possible as it progresses across the se third.
Outside of this area, mainly sct showers and few isold ts will be
possible. Convection chances will continue through the night as
the main jet streak and upper trough lifts over the region. Patchy
fog will also be possible tonight, esp across the western third.
Cyclonic flow will remain over the region through Monday, with
additional diurnal shra/ts possible, best chance across the far nw
closest to the best lsa. Cooler conds expected nw 2/3 with highs
slightly below seasonal norms most areas, coolest over far nw
areas.

.LONG TERM...(Tuesday Through Sunday)
Issued at 207 PM MDT Sun Sep 4 2016

Slow moving upper trof to the west of the region will finally
start moving east across the Rockies and plains Tuesday and
Wednesday. Good chances for showers and a few storms will
continue, with the best chances looking to be Tuesday night into
Wednesday morning. As trof moves east of the area late in the
week, drier zonal flow aloft will develop. Will still keep low
chances for showers in some areas late Thursday through Friday.
Temperatures will be near or slightly below seasonal averages
through the period, with highs mostly in the 70s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 502 PM MDT Sun Sep 4 2016

Expect showers and thunderstorms this evening with areas MVFR/IFR
CIGS/VSBYS at times. Severe storms with large hail and damaging
winds are possible over southern SD. After 06z, precipitation will
be on the wane with patchy IFR VSBYS developing due to BR along
with MVFR CIGS overspreading much of the area lasting into Monday.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...JC
LONG TERM...15
AVIATION...Helgeson
Hazardous weather outlook, Sep 4, 5:50 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT SUN SEP 4 2016

SDZ027-030>032-041>044-046-047-049-074-051300-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
HERMOSA FOOT HILLS-
650 AM MDT SUN SEP 4 2016 /750 AM CDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ013-014-024>026-028-029-072-073-051300-
NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
650 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-WYZ054>058-071-051300-
HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
650 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW
STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 4, 2:39 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             4 SSW WANBLEE           43.51N 101.68W
09/04/2016  E1.00 INCH       JACKSON            SD   PUBLIC

&&

MCKEMY
Special weather statement, Sep 4, 2:44 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT SUN SEP 4 2016

SDZ027-029-041-WYZ058-042230-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
WESTON WY-
344 PM MDT SUN SEP 4 2016

...STRONG THUNDERSTORM OVER NORTHWESTERN FALL RIVER...WESTERN CUSTER
AND SOUTHEASTERN WESTON COUNTIES...

AT 343 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES EAST OF MORRISEY TO NEAR EDGEMONT.
MOVEMENT WAS NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...EDGEMONT...DEWEY...ARGYLE...COTTONWOOD SPRINGS DAM...
ELK MOUNTAIN LOOKOUT...BURDOCK...COLD BROOK RESERVOIR...
JEWEL CAVE NATIONAL MONUMENT...CASCADE FALLS...MAVERICK JUNCTION...
NORTHWESTERN ANGOSTURA RESERVOIR AND SOUTHWESTERN WIND CAVE NATIONAL
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4334 10406 4350 10406 4350 10427 4357 10435
      4385 10390 4349 10344 4348 10345 4347 10341
      4334 10324 4326 10397
TIME...MOT...LOC 2143Z 239DEG 35KT 4355 10423 4328 10390

JC
Local storm report, Sep 4, 2:57 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ALLEN                   43.28N 101.92W
09/04/2016  E0.50 INCH       BENNETT            SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Sep 4, 3:04 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     3 SSE ALLEN             43.25N 101.91W
09/04/2016  E60 MPH          BENNETT            SD   PUBLIC

0345 PM     HAIL             3 SSE ALLEN             43.25N 101.91W
09/04/2016  E0.25 INCH       BENNETT            SD   PUBLIC

&&

MCKEMY
Special weather statement, Sep 4, 3:14 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SUN SEP 4 2016

SDZ026>030-041-042-074-042300-
HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN BLACK HILLS SD-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
414 PM MDT SUN SEP 4 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN FALL RIVER...WEST CENTRAL
OGLALA LAKOTA...CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES...

AT 414 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JEWEL CAVE NATIONAL MONUMENT TO PRINGLE TO
NEAR ANGOSTURA RESERVOIR. MOVEMENT WAS NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...CUSTER...HILL CITY...HERMOSA...KEYSTONE...ORAL...
BUFFALO GAP...PRINGLE...FAIRBURN...SANATOR...HAYWARD...ROCKERVILLE...
HORSETHIEF LAKE...CUSTER STATE PARK...BEAR MOUNTAIN LOOKOUT...
SHERIDAN LAKE...COLD BROOK RESERVOIR...BLACK ELK PEAK...
MAVERICK JUNCTION AND LEGION LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4400 10337 4376 10299 4342 10279 4333 10340
      4358 10362 4384 10399
TIME...MOT...LOC 2214Z 247DEG 41KT 4381 10386 4361 10358 4335 10338

JC
Local storm report, Sep 4, 3:50 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     2 NNE CEDAR BUTTE       43.60N 101.01W
09/04/2016  E60 MPH          MELLETTE           SD   TRAINED SPOTTER

0428 PM     HAIL             2 NNE CEDAR BUTTE       43.60N 101.01W
09/04/2016  E0.25 INCH       MELLETTE           SD   TRAINED SPOTTER

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 116 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
September 4, 4:10 PM MST
Where
Oglala Lakota County, 3.5 mi W of Slim Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.080, -102.899

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
September 4, 5:01 PM MST
Where
Oglala Lakota County, 7 mi SSW of Batesland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.036, -102.153

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Bennett

When
September 4, 5:40 PM MST
Where
Bennett County, 5 mi ENE of Martin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.198, -101.638

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Todd

When
September 4, 6:58 PM CST
Where
Todd County, 10.98 mi SW of Parmelee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.230, -101.200

Thunderstorm Wind, Jackson

When
September 4, 5:58 PM MST
Where
Jackson County, 7 mi E of Wanblee
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -101.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656709, 656711, 656714, 656713, 656715.